Pennsylvania, 2023

Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023

July 20 to 21, 2023 · NWS CTP · 42 events in 15 counties and zones

A squall line pushed from the Great Lakes into central Pennsylvania during the evening of July 20, 2023. An intense storm formed just ahead of the squall line over Warren County producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$176,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A squall line pushed from the Great Lakes into central Pennsylvania during the evening of July 20, 2023. An intense storm formed just ahead of the squall line over Warren County producing damaging winds and large hail. Then the squall line arrived with more widespread damaging winds as it crossed central Pennsylvania from northwest to southeast through the late evening and early overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 20, 2:26 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 20, 2:26 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
326 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Low pressure over the Upper Peninsula of Michigan this morning
will track north of Pennsylvania Friday, dragging a trailing
cold front through the region. Showers and thunderstorms are
expected along and ahead of this front, and some storms may
contain gusty winds and heavy downpours this evening into
tonight.

High pressure will build into Pennsylvania this weekend, then
pass off of the east coast next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Any lingering fog/low clouds have cleared as of midday, and cu
is rapidly building over central PA. We've even see a few
showers already popping up over the Lower Susq Valley.

Model guidance supports a partly sunny and seasonably warm
afternoon, with little in the way of organized convection.
However, falling heights and surging low level moisture
preceding a potent upstream shortwave could spawn scattered late
day convection across the northwest part of the CWA, where
modest capes and deep layer shear of 30-40kts could support a
few strong storms.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The greater threat of severe weather should arrive in the NW
mtns around 00z, when large scale forcing ramps up ahead of a
potent mid level shortwave crossing the eastern Grt Lks. Several
convection-allowing models track a squall line from northwest
to southeast across the area this evening through the overnight
hours.

A strong southerly low level jet should advect increasing
moisture into the region, partially offsetting the affect of
nocturnal cooling and sustaining a moderately unstable
environment ahead of the shortwave. SPC continues to highlight
the NW Mtns for the best chance of damaging wind gusts late this
evening. However, strong large scale forcing could potentially
sustain a line of strong to severe thunderstorms further to the
southeast overnight.

The progressive nature of this feature and pwats not too far
from normal suggest that flooding concerns should be isolated.
The wettest HREF members produce spot amounts in the 2-3 inch
range, which could result in flooding, especially if it were to
fall where FFG is lowest over portions the Middle Susq Valley.

Expect the threat of showers/tsra to diminish markedly from
west to east late tonight, as the low level jet and plume of
higher pwats shifts east of the forecast area. After a lull in
activity early Friday, another round of convection could
accompany the passage of the surface cold front over the eastern
part of the CWA Friday afternoon. Cool temps aloft could also
support a few diurnally-driven showers across the Allegheny
Plateau.

Surface ridging and an associated low-pwat air mass is progged
to build into the region Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Medium range guidance continues to suggest a stretch of
relatively dry weather through next weekend in association with
an area of high pressure. Conditions will become more humid
into Monday as high pressure begins drifting eastwards off the
east coast. Scattered daytime convection will cover CPA on
Monday and Tuesday, with Chc PoPs during the afternoon and
evening hours before tapering off in the overnight/morning
hours. An area of high pressure south of PA will bring drier
conditions for Wednesday, with seasonable temperatures expected.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Predominantly VFR conditions and light winds for most of the
day today and into the early evening. Showers and thunderstorms
are likely to overspread the region from the west this evening
in association with low pressure tracking across the Grt LKs.
The main uncertainties right now are on the timing of impacts.
Guidance suggests that storm mode will be mostly linear as it
moves across the state and reach out western sites near 00Z.
That line of thunderstorms will begin to approach eastern sites
by 06Z on Friday. Ceilings will drop to IFR/LIFR overnight and
fog will once again be possible in locations that see rain.

Outlook...

Fri...AM low cigs/tsra impacts possible.

Sat...Slight chance of AM low cigs W Mtns.

Sun...Patchy AM valley fog possible NW Mtns.

Mon...Isold PM tsra impacts possible.

&&

.CLIMATE...
With 13 days left in the month, 2023 ranks as the 8th wettest
July at Williamsport with total rainfall of 7.69 inches. This
total is likely to increase through month end with only 0.31"
needed to crack the top 5 wettest on record.

Top 10 wettest July at Williamsport
1.  2018 11.99"
2.  1992 9.65"
3.  1958 8.30"
4.  1928 8.02"
5.  1908 8.01"
6.  2004 7.99"
7.  1947 7.79"
8.  2023 7.69"
9.  2017 7.45"
10. 1956 7.17"

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald/Evanego
NEAR TERM...Fitzgerald/Evanego
SHORT TERM...Fitzgerald/Evanego
LONG TERM...Dangelo/NPB
AVIATION...NPB/Bowen
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 20, 5:26 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
626 PM EDT Thu Jul 20 2023

PAZ057>059-064>066-212230-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
626 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible later tonight.
Heavy rain and minor flooding is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will linger on Friday, and may still be
capable of producing damaging winds, large hail and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-212230-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
626 PM EDT Thu Jul 20 2023

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain is possible and may lead to minor flooding along smaller
creeks and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 20, 12:46 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service State College PA
146 PM EDT Thu Jul 20 2023

PAZ066-201800-
Lancaster PA-
146 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANCASTER COUNTY
THROUGH 200 PM EDT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles south of New Holland, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Atglen, Christiana and Kirkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 7609 3996 7599 3993 7598 3993 7600
      3987 7599 3987 7600 3985 7602 3982 7602
      3982 7604 3981 7603 3980 7605 3978 7605
TIME...MOT...LOC 1746Z 313DEG 18KT 3988 7599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego

The radar

The Buffalo radar (KBUF), 129 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Warren

When
July 20, 5:56 PM EST
Where
Warren County, 2.66 mi WNW of Wrightsville
Measured
2.5 in hail
Reported by
Public
Coordinates
41.930, -79.480

A severe thunderstorm produced tennis ball sized hail west of Lottsville.

Hail, Warren

When
July 20, 6:11 PM EST
Where
Warren County, 0.51 mi E of Sugar Grove
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
41.980, -79.340

A severe thunderstorm produced golf ball sized hail near Sugar Grove.

Thunderstorm Wind, Warren

When
July 20, 6:25 PM EST
Where
Warren County, 2.04 mi SE of East Branch
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.782, -79.548

A severe thunderstorm producing winds estimated near 75 mph knocked down snapped and uprooted multiple maple, ash, and pine trees across Mickle Hill Road south of Spring Creek.

Thunderstorm Wind, Warren

When
July 20, 6:25 PM EST
Where
Warren County, 1.55 mi E of East Branch
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.800, -79.550

A severe thunderstorm producing winds estimated near 75 mph snapped or uprooted a large area of trees south of Spring Creek. Drone footage showed a straight-line wind downburst pattern with trees spreading along the downslope side of a hill.

Thunderstorm Wind, Warren

When
July 20, 6:29 PM EST
Where
Warren County, 2.61 mi NW of Garland
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.851, -79.479

A severe thunderstorm producing winds estimated near 70 mph knocked down wires onto Route 426 and Chappy Road east of Spring Creek.

Thunderstorm Wind, Warren

When
July 20, 6:35 PM EST
Where
Warren County, 3.34 mi S of Garland
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.772, -79.453

A severe thunderstorm producing winds estimated near 75 mph snapped or uprooted multiple ash and pine trees across Ross Hill Road south of Garland.

Thunderstorm Wind, Warren

When
July 20, 6:39 PM EST
Where
Warren County, 3.21 mi ENE of North Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.889, -79.113

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Hatch Run Road to the east of North Warren.

Thunderstorm Wind, Warren

When
July 20, 6:40 PM EST
Where
Warren County, 0.81 mi NE of Tidioute
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
41.688, -79.409

A severe thunderstorm producing winds estimated near 70 mph knocked down multiple trees and wires in the Tidioute area.

Thunderstorm Wind, Warren

When
July 20, 6:59 PM EST
Where
Warren County, 1.47 mi SSE of Old Clarendon
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.750, -79.110

A severe thunderstorm producing winds estimated near 75 mph snapped and uprooted multiple ash and pine trees near Cherry Grove Road in Mead Township to the south of Clarendon.

Thunderstorm Wind, McKean

When
July 20, 7:15 PM EST
Where
McKean County, 0.86 mi NE of Lewis Run
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.880, -78.660

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Lewis Run Borough.

Thunderstorm Wind, Elk

When
July 20, 7:27 PM EST
Where
Elk County, 1.19 mi NNE of Rolfe
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.517, -78.695

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Silver Creek Road northwest of Johnsonburg.

Thunderstorm Wind, Elk

When
July 20, 7:29 PM EST
Where
Elk County, 0.38 mi SSE of Montmorenci
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.495, -78.746

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Red Mill Dam Road west of Johnsonburg.

Thunderstorm Wind, McKean

When
July 20, 7:34 PM EST
Where
McKean County, 0.84 mi SE of Smethport
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.810, -78.440

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on US Route 6 in Smethport.

Thunderstorm Wind, McKean

When
July 20, 7:45 PM EST
Where
McKean County, 1.15 mi NW of Port Allegany
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.832, -78.296

A severe thunderstorm producing winds estimated near 60 mph knocked down trees on State Route 155 near Two Mile Road north of Port Allegany.

Thunderstorm Wind, Clearfield

When
July 20, 7:55 PM EST
Where
Clearfield County, 0.54 mi S of Penfield
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
41.212, -78.581

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Penfield, including a tree on a house.

Thunderstorm Wind, Cameron

When
July 20, 7:57 PM EST
Where
Cameron County, 1.38 mi N of Lockwood
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.550, -78.284

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across State Route 46 northwest of Emporium.

Thunderstorm Wind, Potter

When
July 20, 8:01 PM EST
Where
Potter County, 0.55 mi E of Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.631, -78.090

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Austin.

Thunderstorm Wind, Potter

When
July 20, 8:17 PM EST
Where
Potter County, 0.72 mi SSW of Genesee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.990, -77.873

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Genesee.

Thunderstorm Wind, Clearfield

When
July 20, 8:33 PM EST
Where
Clearfield County, 1.32 mi S of Clearfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.031, -78.422

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree into wires on the northeastern side of Clearfield.

Thunderstorm Wind, Clinton

When
July 20, 8:45 PM EST
Where
Clinton County, 0.96 mi SE of Hyner
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.320, -77.638

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree across State Route 120 south-southeast of Hyner.

Thunderstorm Wind, Clinton

When
July 20, 9:12 PM EST
Where
Clinton County, 0.85 mi NE of Mill Hall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.110, -77.491

A severe thunderstorm producing winds estimated near 60 mph stripped portions of a flat rubber roof and tore part of a gutter from a structure on the northern end of Mill Hall.

Thunderstorm Wind, Centre

When
July 20, 9:20 PM EST
Where
Centre County, 0.6 mi SE of Buffalo Run
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.823, -77.943

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree at the intersection of North Atherton Street and Stevenson Road south of Waddle.

Thunderstorm Wind, Clinton

When
July 20, 9:20 PM EST
Where
Clinton County, 0.84 mi SW of Dunnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
41.140, -77.440

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and several sets of wires down near and around Lock Haven.

Thunderstorm Wind, Centre

When
July 20, 9:25 PM EST
Where
Centre County, 0.87 mi S of Fillmore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.858, -77.879

A severe thunderstorm producing winds estimated near 60 mph knocked down trees on Buffalo Run Road near Fillmore.

Thunderstorm Wind, Tioga

When
July 20, 9:29 PM EST
Where
Tioga County, 0.86 mi N of Mansfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.812, -77.079

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Mansfield.

Thunderstorm Wind, Lycoming

When
July 20, 9:35 PM EST
Where
Lycoming County, 1.37 mi SSE of Steam Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.431, -77.122

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Green Mountain Road north-northwest of Trout Run.

Thunderstorm Wind, Lycoming

When
July 20, 9:45 PM EST
Where
Lycoming County, 0.81 mi N of Newberry
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.242, -77.031

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on the western end of Williamsport.

Thunderstorm Wind, Lycoming

When
July 20, 9:55 PM EST
Where
Lycoming County, 2.43 mi NNE of Ralston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.533, -76.954

A severe thunderstorm producing winds estimated near 60 mph knocked down tree onto Abbotts Hollow Road north of Ralston.

Thunderstorm Wind, Blair

When
July 20, 9:57 PM EST
Where
Blair County, 0.43 mi S of Lakemont
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.464, -78.399

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Altoona and Hollidaysburg.

Thunderstorm Wind, Blair

When
July 20, 9:59 PM EST
Where
Blair County, 1.16 mi SW of Tyrone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.668, -78.246

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Tyrone.

Hail, Blair

When
July 20, 10:10 PM EST
Where
Blair County, Bellwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -78.330

A severe thunderstorm produced quarter-sized hail in Bellwood.

Thunderstorm Wind, Lycoming

When
July 20, 10:35 PM EST
Where
Lycoming County, 1.25 mi NNE of Hughesville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.245, -76.717

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees throughout eastern Lycoming County.

Thunderstorm Wind, Bedford

When
July 20, 10:48 PM EST
Where
Bedford County, 0.55 mi E of Fishertown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.130, -78.570

A severe thunderstorm producing winds estimated near 60 mph snapped off large limbs, uprooted several trees, snapped a soft pine tree trunk off of Adams Run Road east of Fishertown.

Thunderstorm Wind, Cumberland

When
July 20, 11:44 PM EST
Where
Cumberland County, 2.71 mi W of Greenspring
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.151, -77.501

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Mountain Road west of Green Spring.

Thunderstorm Wind, Cumberland

When
July 21, 12:00 AM EST
Where
Cumberland County, 1.32 mi SSW of Greason
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.162, -77.288

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Interstate 81 blocking the right lane in the northbound direction southwest of Carlisle.

Thunderstorm Wind, Cumberland

When
July 21, 12:13 AM EST
Where
Cumberland County, 0.54 mi W of Toland
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.069, -77.210

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a campsite in the Cherokee Campground northwest of Goodyear.

Thunderstorm Wind, Dauphin

When
July 21, 12:13 AM EST
Where
Dauphin County, 1.61 mi NNW of Dauphin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.391, -76.932

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees north of Dauphin.

Thunderstorm Wind, Adams

When
July 21, 12:25 AM EST
Where
Adams County, 1.15 mi NW of York Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.010, -77.118

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto 2nd Street on the north end of York Springs.

Thunderstorm Wind, Cumberland

When
July 21, 12:29 AM EST
Where
Cumberland County, 1.85 mi ENE of New Kingstown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
40.244, -77.040

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree that blocked the southbound lane of US Route 11 west of Hogestown.

Thunderstorm Wind, Adams

When
July 21, 12:35 AM EST
Where
Adams County, 0.64 mi SSE of Brushtown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.792, -77.044

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Sacremento Court along with snapping a small tree into a yard south of Brushtown.

Thunderstorm Wind, Dauphin

When
July 21, 12:39 AM EST
Where
Dauphin County, 0.76 mi NW of Oberlin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.256, -76.832

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Interstate 83 near Paxtang.

Thunderstorm Wind, Dauphin

When
July 21, 12:42 AM EST
Where
Dauphin County, 0.1 mi NNW of Shope Gardens
Measured
52 kt (60 mph) estimated gust
Property damage
$22,000
Reported by
Fire Department/Rescue
Coordinates
40.231, -76.781

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree that fell through the roof of a house north of Highspire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111964, 1111969, 1111990, 1111991, 1111988, 1111992, 1111985, 1111989, 1111993, 1112028, 1112019, 1112017, 1112021, 1112024, 1112030, 1112031, 1112029, 1112039, 1112050, 1112055, 1112057, 1112059, 1112061, 1112060, 1112073, 1112693, 1112695, 1112701, 1112705, 1112721, 1112018, 1112723, 1112726, 1112732, 1112734, 1112740, 1112745, 1112741, 1112743, 1112746, and more.